Acute disseminated encephalomyelitis, or ADEM, refers to inflammation in the brain and spinal cord that damages myelin – the protective covering of nerve fibres. The condition is followed by viral or bacterial infections, or less often, vaccination for measles, mumps, or rubella.
The symptoms of ADEM come on quickly, beginning with encephalitis-like symptoms such as fever, fatigue, headache, nausea and vomiting, and in severe cases, seizures and coma. It may also damage white matter (brain tissue that takes its name from the white color of myelin), leading to neurological symptoms such as visual loss (due to inflammation of the optic nerve) in one or both eyes, weakness even to the point of paralysis, and difficulty coordinating voluntary muscle movements (such as those used in walking).
ADEM is sometimes misdiagnosed as a severe first attack of multiple sclerosis (MS), since some of the symptoms of the two disorders, particularly those caused by white matter injury, may be similar. However, ADEM usually has symptoms of encephalitis (such as fever or coma), as well as symptoms of myelin damage (visual loss, paralysis), as opposed to MS, which doesn’t have encephalitis symptoms. In addition, ADEM usually consists of a single episode or attack, while MS features many attacks over the course of time.
The treatment for ADEM involves suppressing inflammation in the brain using anti-inflammatory drugs. High-dose intravenous corticosteroids are used to reduce neurological symptoms and halt further progression of the disease in the short term.
Read more articles on Acute Disseminated Encephalomyelitis.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.